Iowa, 2016

Flash Flood and Hail in Iowa, September 15 to 16, 2016

September 15 to 16, 2016 · NWS DMX · 48 events in 29 counties and zones

Storms initiated out in the Nebraska Panhandle area the night prior, translating eastward through the night across northern Nebraska and southern South Dakota. As the storms approached and entered northern Iowa and southern Minnesota they strengthened, expanded in aerial coverage, and turned southward along the instability gradient.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Storms initiated out in the Nebraska Panhandle area the night prior, translating eastward through the night across northern Nebraska and southern South Dakota. As the storms approached and entered northern Iowa and southern Minnesota they strengthened, expanded in aerial coverage, and turned southward along the instability gradient. The primary results of the storms were gusty winds and heavy rainfall. The bulk of the rainfall occurred during the evening of the 15th, and tapered off in the early hours of the 16th. A couple of high wind gust reports were received along with numerous heavy rainfall amounts between 2 and 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 2:53 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 15, 2:53 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
353 AM CDT Thu Sep 15 2016

.SHORT TERM.../Today/
Issued at 349 AM CDT Thu Sep 15 2016

High pressure to push off to the East today and although the high
has been pushing in dry air...we will saturate and see precip today.
The models however...even the hi-res models...are having a tough
time resolving just where initially and how quickly this will
happen. However...it's clear that NW Iowa and locations to the North
and West are already seeing saturation as a stratus deck has been
evident there since the beginning of the shift and now FSD is
reporting light rain and some fog.

The hi-res models that have picked up on this the best are the ARW
and NMM and as such I've modeled sky condition and pop trends along
those models solutions.  I've increased pops this morning across the
Northwest and decreased them across the South central as a result.
By late morning into the early afternoon theta-e advection and
forcing move into the Western third of so of the state so I have
increased pops accordingly in these areas.  The better forcing
outruns the better instability and shear so while we will see some
decent qpf amounts in the afternoon...the better chance for
strong/severe storms should remain to the West of the forecast
area...perhaps eclipsing the far Western portion of the forecast
area by later this afternoon.  Some areas may see heavy rainfall
later in the afternoon but at this point I'm not thinking flash
flooding since it's been some time since the last rainfall and PWATs
are under 1.75 inches.  This may not be the case in later periods
since precip is expected to be continuing through Friday but I am
not considering any headlines for today.  I did nudge highs down a
degree or so today from the expected thicker cloud cover.

.LONG TERM.../Tonight through Wednesday/
Issued at 349 AM CDT Thu Sep 15 2016

The primary concerns through the period will remain precip chances
into Friday, and then another potential window into the middle of
next week. At onset, remnants of current NE convection are expected
to persist into the immediate MO River Valley driven by weak to
moderate large scale forcing with contributions of diffluence aloft,
DPVA and theta-e advection. This will likely persist into the night
across IA in some form but remain fairly unfocused as IA is
essentially in the warm sector with little baroclinicity. Soundings
suggest it will be only slightly elevated, likely around 500m per
soundings, and driven by 20-30kts of inflow as shown along the 300K
isent surface. It is expected to remain sub-severe however as
instability should be relatively weak with minimal effective shear.
Additional more potent surface based convection may develop across
NE during peak heating but end up with a similar fate per the
reasoning above. Additional convection may develop into Friday
along and ahead of a rather unorganized frontal boundary, but
synoptic scale forcing contributions look weaker this far south
and mainly kinematic/mid based.

Rainfall may be more of a concern than severe. Precipitable water
and warm cloud depth values are not extreme versus climatology, but
there will be a more anomalous supply of 0-1km moisture which could
certainly boost rainfall amounts.  The mean wind changes little Thu
Night into Fri and remains weak with only around 20kts of flow so
training is certainly possible. This could result in isolated 1-3”
amounts possible before the precip diminishes NW-SE late Fri. The
00z GFS has lingered precip later into Fri Night and even early
Sat morning south with stronger forcing moving out of the Plains
but this is an outlier versus other solutions and is new from
previous runs so has been left out for now but is something to
watch.

After muggy weather tonight and Friday, fair weather and more
seasonal temperature and humidity levels are the offing for the
weekend as high pressure settles into Iowa behind the departing
Great Lakes upper low. The question will turn to when to introduce
precip again. The GFS and ECMWF have come into somewhat better
agreement since yesterday with a weak MO Valley short wave Sunday
followed by central Plains ridging into Tuesday. Forcing with the
wave is weak or neutral keeping the forecast dry. A weak wave will
top the ridge late Monday however with a front just dropping into
Iowa resulting in some brief low end PoPs by then, but appreciable
chances do not return to the forecast until around Wednesday when
heights lower ahead of the NW CONUS trough resulting in a fairly
strong surge of theta-e advection into the MO Valley. This will
also bring another bout of late summer humidities and slightly
above normal temperatures.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1150 PM CDT Wed Sep 14 2016

Large surface high pressure continues to provide dry air over the
forecast area and looks to ward off the MVFR stratus until mid to
late morning Thursday to mainly FOD and DSM. The latest HRRR has a
good handle on the ceiling trends and keeps ALO, OTM, and MCW in
VFR until the afternoon. Introduced MVFR visibility and ceilings
toward the end of the forecast period with the scattered showers
and thunderstorms expected over much of central Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...Small
AVIATION...Podrazik
Hazardous weather outlook, Sep 15, 3:31 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT THU SEP 15 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
431 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CHANCES WILL INCREASE WEST TO EAST TODAY BEFORE
BECOMING LIKELY AREA WIDE TONIGHT. LOCALLY HEAVY RAINS...AND
POTENTIALLY ISOLATED FLASH FLOODING...ARE POSSIBLE. THE SEVERE
WEATHER CHANCES ARE LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE ALSO IN THE FORECAST
FRIDAY...NORTHEAST LATE MONDAY...AND STATEWIDE TUESDAY NIGHT AND
WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAIN IS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS UNLIKELY THROUGH THE
PERIOD...BUT HEAVY RAIN AND FLOODING REPORTS MAY BE NECESSARY INTO
TONIGHT.

SMALL

The radar

The Des Moines radar (KDMX), 173 km away, was scanning. The volume nearest the first event began at 10:35 UTC.

Open the radar archive at this moment

Event by event

43 heavy rain, 2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Palo Alto

When
September 15, 4:30 AM CST to September 16, 3:00 AM CST
Where
Palo Alto County, 1.01 mi E of Emmetsburg
Reported by
COOP Observer
Coordinates
43.120, -94.680

Coop observer reported heavy rainfall of 2.41 inches.

Heavy Rain, Kossuth

When
September 15, 4:30 AM CST to September 16, 3:30 AM CST
Where
Kossuth County, 0.85 mi NW of Swea City
Reported by
COOP Observer
Coordinates
43.390, -94.310

Coop observer reported heavy rainfall of 2.08 inches.

Heavy Rain, Clarke

When
September 15, 11:30 AM CST to September 16, 3:30 AM CST
Where
Clarke County, 0.52 mi W of Murray
Reported by
Trained Spotter
Coordinates
41.050, -93.980

Trained spotter reported heavy rainfall of 3.05 inches.

Heavy Rain, Emmet

When
September 15, 1:00 PM CST to September 16, 3:00 AM CST
Where
Emmet County, 1.71 mi SE of Estherville
Reported by
ASOS
Coordinates
43.400, -94.830

Estherville ASOS recorded heavy rainfall of 2.59 inches.

Heavy Rain, Adair

When
September 15, 3:00 PM CST to September 16, 3:00 AM CST
Where
Adair County, 0.52 mi E of Adair
Reported by
COOP Observer
Coordinates
41.500, -94.640

Automated LARC recorded heavy rainfall of 3.2 inches over the previous 12 hours.

Heavy Rain, Kossuth

When
September 15, 3:00 PM CST to September 16, 3:30 AM CST
Where
Kossuth County, 0.69 mi N of Algona
Reported by
COOP Observer
Coordinates
43.080, -94.230

Coop observer reported heavy rainfall of 2.70 inches.

Heavy Rain, Pocahontas

When
September 15, 4:00 PM CST to September 16, 3:00 AM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Reported by
COOP Observer
Coordinates
42.740, -94.670

Coop observer reported heavy rainfall of 2.95 inches.

Heavy Rain, Winnebago

When
September 15, 4:00 PM CST to September 16, 4:00 AM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Reported by
COOP Observer
Coordinates
43.260, -93.640

Coop observer reported heavy rainfall of 2.25 inches.

Heavy Rain, Winnebago

When
September 15, 4:00 PM CST to September 16, 4:00 AM CST
Where
Winnebago County, Lake Mills
Reported by
COOP Observer
Coordinates
43.420, -93.530

Coop observer reported heavy rainfall of 2.11 inches.

Heavy Rain, Hancock

When
September 15, 4:00 PM CST to September 16, 4:00 AM CST
Where
Hancock County, 1.01 mi E of Britt
Reported by
COOP Observer
Coordinates
43.100, -93.800

Coop observer reported heavy rainfall of 2.10 inches.

Heavy Rain, Winnebago

When
September 15, 4:00 PM CST to September 16, 4:00 AM CST
Where
Winnebago County, 0.5 mi E of Forest City
Reported by
Trained Spotter
Coordinates
43.270, -93.640

Trained spotter reported heavy rainfall of 2.30 inches.

Hail, Sac

When
September 15, 4:29 PM CST
Where
Sac County, 1.47 mi NNW of Nemaha
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.540, -95.090

Numerous public reports of penny sized hail.

Heavy Rain, Sac

When
September 15, 4:30 PM CST to September 16, 3:00 AM CST
Where
Sac County, 0.69 mi N of Sac City
Reported by
COOP Observer
Coordinates
42.430, -95.000

Coop observer reported heavy rainfall of 2.55 inches.

Thunderstorm Wind, Cerro Gordo

When
September 15, 5:10 PM CST
Where
Cerro Gordo County, 1.38 mi S of Mason City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.130, -93.200

Trained spotter reported 58-66 mph wind gusts measured with a hand held anemometer. Also reported several 2 inch diameter tree limbs down.

Heavy Rain, Calhoun

When
September 15, 5:30 PM CST to September 16, 3:30 AM CST
Where
Calhoun County, Rockwell City
Reported by
COOP Observer
Coordinates
42.400, -94.630

Coop observer reported heavy rainfall of 2.78 inches.

Hail, Hardin

When
September 15, 5:52 PM CST
Where
Hardin County, Iowa Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.520, -93.270

Trained spotter reported nickel sized hail.

Heavy Rain, Crawford

When
September 15, 6:00 PM CST to September 16, 3:00 AM CST
Where
Crawford County, Denison
Reported by
Trained Spotter
Coordinates
42.020, -95.350

Trained spotter reported heavy rainfall of 2.48 inches.

Heavy Rain, Crawford

When
September 15, 6:00 PM CST to September 16, 2:30 AM CST
Where
Crawford County, Denison
Reported by
COOP Observer
Coordinates
42.020, -95.350

Coop observer reported heavy rainfall of 2.30 inches.

Heavy Rain, Hardin

When
September 15, 6:00 PM CST to September 16, 4:00 AM CST
Where
Hardin County, Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.270

Coop observer reported heavy rainfall of 2.31 inches.

Heavy Rain, Hamilton

When
September 15, 6:00 PM CST to September 16, 4:00 AM CST
Where
Hamilton County, 0.86 mi NE of Jewell
Reported by
COOP Observer
Coordinates
42.310, -93.640

Coop observer reported heavy rainfall of 2.72 inches.

Flash Flood, Calhoun

When
September 15, 6:30 PM CST to 10:50 PM CST
Where
Calhoun County, 1 mi WNW of Rockwell City to 0.53 mi N of Lanedale
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.405, -94.648

Local law enforcement reported a car stalled/stranded after driving through flooded roads. Delayed report.

Heavy Rain, Story

When
September 15, 6:30 PM CST to September 16, 4:00 AM CST
Where
Story County, 0.69 mi S of Zearing
Reported by
COOP Observer
Coordinates
42.160, -93.300

Coop observer reported heavy rainfall of 3.76 inches.

Heavy Rain, Greene

When
September 15, 6:30 PM CST to September 16, 4:00 AM CST
Where
Greene County, 0.86 mi SE of Paton
Reported by
Trained Spotter
Coordinates
42.160, -94.260

Trained spotter reported heavy rainfall of 2.50 inches from storms last night.

Heavy Rain, Hardin

When
September 15, 6:30 PM CST to September 16, 4:00 AM CST
Where
Hardin County, 0.69 mi N of Hubbard
Reported by
Public
Coordinates
42.310, -93.300

Public called in heavy rainfall report of 1.72 inches from storms last night.

Heavy Rain, Story

When
September 15, 7:00 PM CST to September 16, 4:00 AM CST
Where
Story County, 0.51 mi W of Ames
Reported by
ASOS
Coordinates
42.030, -93.630

Ames airport ASOS recorded heavy rainfall of 2.16 inches.

Heavy Rain, Carroll

When
September 15, 7:00 PM CST to September 16, 3:00 AM CST
Where
Carroll County, 1.03 mi E of Carroll
Reported by
COOP Observer
Coordinates
42.070, -94.860

Coop observer reported heavy rainfall of 2.64 inches.

Heavy Rain, Boone

When
September 15, 7:00 PM CST to September 16, 4:00 AM CST
Where
Boone County, 0.69 mi S of Boone
Reported by
COOP Observer
Coordinates
42.060, -93.880

Coop observer reported heavy rainfall of 2.19 inches.

Heavy Rain, Adair

When
September 15, 7:00 PM CST to September 16, 2:30 AM CST
Where
Adair County, 0.52 mi E of Adair
Reported by
COOP Observer
Coordinates
41.500, -94.640

Coop observer reported heavy rainfall of 3.20 inches.

Thunderstorm Wind, Black Hawk

When
September 15, 7:03 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -92.400

Waterloo airport ASOS recorded 61 mph wind gusts.

Heavy Rain, Marshall

When
September 15, 7:30 PM CST to September 16, 4:30 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
ASOS
Coordinates
42.040, -92.910

Marshalltown airport ASOS recorded heavy rainfall of 2.02 inches.

Heavy Rain, Grundy

When
September 15, 7:30 PM CST to September 16, 4:30 AM CST
Where
Grundy County, 0.51 mi E of Conrad
Reported by
COOP Observer
Coordinates
42.230, -92.870

Coop observer reported heavy rainfall of 2.05 inches.

Heavy Rain, Cass

When
September 15, 7:30 PM CST to September 16, 2:30 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Reported by
COOP Observer
Coordinates
41.400, -95.010

Coop observer reported heavy rainfall of 2.49 inches.

Heavy Rain, Audubon

When
September 15, 8:00 PM CST to September 16, 3:00 AM CST
Where
Audubon County, Audubon
Reported by
COOP Observer
Coordinates
41.720, -94.930

Coop observer reported heavy rainfall of 3.19 inches.

Heavy Rain, Carroll

When
September 15, 8:00 PM CST to September 16, 3:00 AM CST
Where
Carroll County, 0.69 mi N of Coon Rapids
Reported by
COOP Observer
Coordinates
41.880, -94.680

Coop observer reported heavy rainfall of 2.9 inches.

Heavy Rain, Story

When
September 15, 8:00 PM CST to September 16, 4:00 AM CST
Where
Story County, 1.38 mi N of Maxwell
Reported by
COOP Observer
Coordinates
41.900, -93.400

Coop observer reported heavy rainfall of 2.50 inches.

Heavy Rain, Dallas

When
September 15, 8:00 PM CST to September 16, 3:30 AM CST
Where
Dallas County, 1.72 mi NE of Perry
Reported by
COOP Observer
Coordinates
41.850, -94.100

Coop observer reported heavy rainfall of 2.57 inches.

Heavy Rain, Adair

When
September 15, 8:00 PM CST to September 16, 2:30 AM CST
Where
Adair County, 0.86 mi NE of Greenfield
Reported by
COOP Observer
Coordinates
41.310, -94.460

Coop observer reported heavy rainfall of 2.30 inches.

Heavy Rain, Marshall

When
September 15, 8:30 PM CST to September 16, 5:00 AM CST
Where
Marshall County, 0.51 mi E of Gilman
Reported by
COOP Observer
Coordinates
41.880, -92.790

Coop observer reported heavy rainfall of 2.20 inches.

Heavy Rain, Tama

When
September 15, 8:30 PM CST to September 16, 5:00 AM CST
Where
Tama County, 0.69 mi S of Toledo
Reported by
COOP Observer
Coordinates
41.990, -92.580

Coop observer reported heavy rainfall of 2.02 inches.

Heavy Rain, Guthrie

When
September 15, 9:00 PM CST to September 16, 3:00 AM CST
Where
Guthrie County, Guthrie Center
Reported by
COOP Observer
Coordinates
41.680, -94.500

Coop observer reported heavy rainfall of 3.11 inches.

Heavy Rain, Polk

When
September 15, 9:00 PM CST to September 16, 4:00 AM CST
Where
Polk County, 1.03 mi E of Ashawa
Reported by
NWS Employee
Coordinates
41.580, -93.750

NWS employee reported heavy rainfall of 2.07 inches.

Heavy Rain, Polk

When
September 15, 9:00 PM CST to September 16, 4:00 AM CST
Where
Polk County, 2.06 mi W of Enterprise
Reported by
COOP Observer
Coordinates
41.730, -93.570

Coop observer reported heavy rainfall of 2.83 inches.

Heavy Rain, Polk

When
September 15, 9:00 PM CST to September 16, 4:00 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Amateur Radio
Coordinates
41.650, -93.460

Amateur radio report of heavy rainfall of 2.57 inches.

Heavy Rain, Warren

When
September 15, 10:00 PM CST to September 16, 4:00 AM CST
Where
Warren County, 1.7 mi ESE of Hartford
Reported by
Trained Spotter
Coordinates
41.460, -93.390

Trained spotter reported heavy rainfall of 2.36 inches.

Heavy Rain, Cass

When
September 15, 11:00 PM CST to September 16, 4:00 AM CST
Where
Cass County, 0.86 mi NE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.770

Coop observer reported heavy rainfall of 2.40 inches.

Heavy Rain, Union

When
September 15, 11:00 PM CST to September 16, 3:30 AM CST
Where
Union County, 0.52 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.060

Coop observer reported heavy rainfall of 2.26 inches.

Heavy Rain, Warren

When
September 15, 11:00 PM CST to September 16, 4:00 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Social Media
Coordinates
41.180, -93.750

Public reported heavy rainfall of 3.80 inches.

Heavy Rain, Clarke

When
September 15, 11:30 PM CST to September 16, 3:30 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Trained spotter called in heavy rainfall report of 3.10 inches from storms last night.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658878, 658883, 658848, 658849, 658844, 658853, 658852, 658854, 658855, 658879, 658889, 658837, 658880, 658838, 658862, 658839, 658847, 658859, 658866, 658867, 658840, 658871, 658885, 658886, 658850, 658857, 658863, 658873, 658841, 658851, 658864, 658874, 658856, 658858, 658868, 658869, 658875, 658865, 658870, 658860, and more.